Kentucky, 2004

Damaging Winds in Kentucky, August 4, 2004

August 4, 2004 · NWS ILN · 5 events in 5 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 4, 8:56 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 4, 8:56 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
956 AM EDT WED AUG 4 2004

.SHORT TERM UPDATE..
MADE QUICK UPDATE IN LIGHT OF LINE OF TSTMS PUSHING INTO WESTERN
FCST AREA ATTM.  WHILE TSTMS HAVE SHOWN SIGNS OF WEAKENING SINCE
12Z...STILL EXPECT TO SEE VERY HEAVY RAIN AND GUSTY WINDS UP TO 40
MPH AS LINE PUSHES EAST.  JUST GOT REPORT FROM SPOTTER NORTH OF
GREENVILLE IN DARKE CO OF NEARLY ONE INCH IN LESS THAN 15 MIN.  HAVE
RAISED POPS TO LIKELY FOR WEST CNTRL OH AND DAYTON VICINITY.  ALSO
REMOVED ZONE GROUPING FOR COUNTIES DIRECTLY NORTH OF CVG METRO AND
CLUMPED THEM IN WITH DAYTON GROUP.  SRN EDGE OF SQUALL LINE LIKELY
TO CATCH THESE COUNTIES.  ELSEWHERE...CLEANED UP MORNING WORDING.
NO OTHER CHANGES TO FCST ATTM...MAY MAKE ADDL ADJUSTMENTS LATER THIS
MRNG ONCE LINE HAS WORKED THRU OR WEAKENED.

TO ADD...AS TSTM COMPLEX WEAKENS...SEEING SKIES BEGINNING TO CLEAR
ACRS EASTERN ILLINOIS AND WESTERN INDIANA AHEAD OF DEEPENING SFC
LO.  QUICK GLANCE AT 12Z KILN SOUNDING INDCG THAT IT STILL APPEARS
MORE WIDESPREAD SVR THREAT EXISTS FOR MID AFTN INTO EVNG.

&&

AVIATION (12Z-12Z)...
MORNING MIST...WITH VLIFR FOG AT LUK...WILL DISSIPATE BY 15Z.  NEXT
PROBLEM INVOLVES INTENSIFYING THUNDERSTORM CLUSTER IN WESTERN
INDIANA. IT NOW LOOKS LIKE THE CLUSTER IS MAKING A BEELINE TOWARD
ILN TAF SITES.  THUS WILL ADD TEMPO GROUPS FOR TSRA IN THE 14Z-18Z
TIME FRAME.  AFTER THAT...STRONG COLD FRONT IS STILL PROGGED AT
AROUND 00Z.  WILL GO WITH TEMPO GROUPS FOR SHRA AND CB AT ALL SITES.
LOW CLOUDS WILL PERSIST TONIGHT BEHIND THE COLD FRONT.

&&

.PREVIOUS DISCUSSION...
.SHORT TERM (TODAY THROUGH FRIDAY)...
LATEST SATELLITE AND RADAR IMAGES SHOW THE CONVECTION OVER NORTHERN
INDIANA RAPIDLY DIMINISHING AS IT MOVES EASTWARD. IT APPEARS THERE
WILL BE VERY LITTLE IMPACT FROM THIS CONVECTION FELT ACROSS THE ILN
FA. FOLLOWING ON THE HEALS OF THIS ACTIVITY IS YET ANOTHER MCS
CURRENTLY BECOMING MORE ORGANIZED OVER NRN IL. THIS TOO HAS
DEVELOPED IN THE WARM FRONTAL ZONE NORTHEAST OF THE SFC LOW NOW
LOCATED OVER EXTREME WEST-CENTRAL IL. THIS ACTIVIT HAS THE SUPPORT
TO REMAIN INTACT AND AFFECT OUR FA LATER THIS MORNING. THUS HAVE
INTRODUCED LIKELY POPS TO GO ALONG WITH THIS THREAT.

THE CONVECTIVE ACTIVITY EXPECTED LATER TODAY HAS THE POTENTIAL TO
BECOME SEVERE. THE DYNAMICS ARE PRONOUNCED AS THE LOW AND ASSOCIATED
FRONTAL BOUNDARIES MOVE INTO THE OHIO VALLEY DURING THE LATTER PART
OF THE DAY. INSTABILITY WILL BE HIGH AND THE SHEAR IS EXPECTED TO BE
MODERATE.

THIS LOW SHOULD MOVE EAST OUT OF THE AREA LATER TONIGHT AND EARLY
TOMORROW...DIMINISHING THE THREAT OF PRECIPITATION. COOLER AIR WILL
BE USHERED IN BEHIND THIS SYSTEM TO CLOSE OUT THE WEEK. GUIDANCE
TEMPS ARE NOT BAD. WITH THE CAA EXPECTED TO SET UP AND SOME
SFC-BASED INSTABILITY FORECAST FOR LATER IN THE DAY ON
THURSDAY...WOULD NOT BE SUPRISED TO SEE SOME ISO/SCT SHOWERS OR
T-STORMS DEVELOP...ESPECIALLY ACROSS OUR SE SECTIONS. BUT WITH THE
CURRENT UNCERTAINTY OF THIS SCENARIO TAKING SHAPE...I HAVE OPTED TO
KEEP THE FCST DRY DURING THIS TIME...BUT THE TRENDS SHOULD BE
MONITORED.

&&

LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
LONG RANGE MODELS CONTINUE TO BE IN DECENT AGREEMENT WITH RESPECT TO
THE SYNOPTIC SCALE PATTERN.  COLD UPR LVL LOW WILL BE LOCATED NEAR
LAKE ONTARIO BY 12Z FRIDAY.  RESIDUAL 850 MB MOISTURE...CAA AND
DAYTIME HEATING WILL RESULT IN CUMULUS DEVELOPMENT ON FRIDAY. TEMPS
WILL BE UNSEASONABLY COLD WITH HIGHS IN THE LOWER 70S EXPECTED.  THE
UPR LEVEL LOW WILL SLOWLY PUSH OFF TO THE NE ON SATURDAY
...CONTINUING THIS TREND INTO SUNDAY.  DRY WX IS EXPECTED OVER THE
WEEKEND AS THE REGION REMAINS UNDER A WEST TO NORTHWEST FLOW ALOFT.
500 MB HEIGHTS AS WELL AS 850 MB TEMPS WILL GRADUALLY RISE THROUGH
THE WEEKEND...RESULTING IN A WARMING TREND.  THE NEXT WX SYSTEM TO
AFFECT THE REGION WILL BE AN UPR LVL S/WV AND ASSOCIATED COLD
FRONT.  THE FRONT WILL APPROACH THE LOWER GREAT LAKES ON MONDAY.
WARM...MOIST AIR OUT AHEAD OF THE FRONT WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS ON MONDAY.  THE CHANCE OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO TUESDAY AS THE FRONT TRAVERSES THE
REGION.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
IN...NONE.
KY...NONE.

&&

UPDATE: RYAN
SHORT TERM/LONG TERM: DISTEFANO
AVIATION: CONIGLIO
Hazardous weather outlook, Aug 4, 3:58 AM EST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
458 AM EDT WED AUG 4 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041055-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
458 AM EDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL BOUNDARIES WILL MOVE
INTO THE WESTERN PORTION OF OHIO BY LATER TODAY. VERY WARM AND
UNSTABLE CONDITIONS WILL ACCOMPANY THIS SYSTEM AS IT TRACKS TO THE
EAST. CONVECTION SHOULD DEVELOP IN ADVANCE OF THIS SYSTEM...BRINGING
A THREAT OF LARGE HAIL AND DAMAGING WINDS TO THE AREA. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Aug 4, 11:13 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1213 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     NEWARK                  40.07N 82.42W
08/04/2004                   LICKING            OH   TRAINED SPOTTER

            TREES DOWN

&&

HUGHES

The radar

The Cincinnati radar (KILN), 84 km away, was scanning. The volume nearest the first event began at 16:20 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
August 4, 11:20 AM EST to 11:28 AM EST
Where
Boone County, Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -84.683

Several homes had portions of their roofs peeled from the strong winds. A number of trees were also knocked down.

Thunderstorm Wind, Carroll

When
August 4, 12:30 PM EST to 12:34 PM EST
Where
Carroll County, Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -85.167

Trees were knocked down.

Thunderstorm Wind, Bracken

When
August 4, 12:30 PM EST to 12:34 PM EST
Where
Bracken County, Brooksville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -84.067

Several power poles and a tree were downed.

Thunderstorm Wind, Pendleton

When
August 4, 1:10 PM EST to 1:14 PM EST
Where
Pendleton County, Butler
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -84.367

A few trees were knocked down in the northern part of the county.

Thunderstorm Wind, Lewis

When
August 4, 2:30 PM EST to 2:34 PM EST
Where
Lewis County, 1 mi E of Tollesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.550, -83.550

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421809, 5421810, 5421811, 5421812, 5421868.